[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.87.121.0. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
August 2009

Antioxidant Effect of Warfarin Therapy: A Possible Symptomatic Treatment for Erythropoietic Protoporphyria

Arch Dermatol. 2009;145(8):960-961. doi:10.1001/archdermatol.2009.165

A 58-year-old man with symptomatic erythropoietic protoporphyria (EPP) noted that he was no longer photosensitive while undergoing long-term warfarin therapy associated with aortic valve replacement. His loss of photosensitivity occurred despite habitual intense sun exposure. In preparation for elective arthrodesis of his toe, he discontinued warfarin treatment, and within 48 hours his sun sensitivity recurred and worsened over the days before surgery. When warfarin treatment was resumed, without any other medication changes, his photosensitivity ceased despite the intense sunlight of the Australian summer, suggesting an antioxidant and anti-inflammatory effect of warfarin in mitigating the symptoms of porphyria.

First Page Preview View Large
First page PDF preview
First page PDF preview
×